PDA

View Full Version : Not again! Pericarditis



mnjodette
12-11-2006, 03:55 PM
First, let me say that I'm venting here. :cry: The nasty pericarditis is back again. I want so badly to reduce (get rid of!) the prednisone I've been on for nearly 8 months now. We've tried Methotrexate and now have switched to Imuran (about 2 wks ago.) But I'm so short of breath and my chest hurts, and I get light headed. I'm scared to death that permanent damage is being done to my pericardium each time I have this inflammation. I know what it is when it happens, so this time I didn't even go to the ER. I called my rheumy's office and the nurse practitioner (my doc wasn't in) told me to increase my prednisone and go into the ER if it doesn't get better. I HATE THIS! I want to be able to do something without my chest hurting. I asked about colchicine, but my doc doesn't want to try anything new until we see if Imuran works. I have an appointment on Monday at the Univ. of Minn. rheumatology dept in Minneapolis (with some big-wig doctor there.) So....there's my rant. Just had to get it off my chest (literally!) Thanks for being there, everyone.

Jody

MARYCAIN
12-11-2006, 04:07 PM
Bless you - I know it's miserable - fortunately Imuran doesn't take as long to kick in as plaquenil does. I can understand your doctor not wanting to start two new meds at once, but it seems awfully hard on you.

mnjodette
12-11-2006, 07:09 PM
Thanks, Marycain. I came home hurting and just had to let off steam. Shouldn't be feeling so sorry for myself, I know. :oops: There will be an answer for this, I'm sure. Just haven't found the right combination of meds yet. I've only been dealing with this for 8 months. Many of you have been walking this road a lot longer. I need to pray for patience!

Jody

MARYCAIN
12-11-2006, 07:15 PM
I just hope the doctor in Minneapolis is able to come up with a good long-term solution. Keep us posted!

kimb
12-13-2006, 09:27 AM
:( Jody- do you have room in your boat for me? I cant believe it, but I too am having yet another bout of pericarditis!!! Only this is my 7th episode since April of 05. I too, am very, very, ticked off about this ordeal! I have done this same routine over and over. Get pain in my left shoulder, chest and breathing deep. Call the dr., up the pred, down the pred, up the methotrexate.....blah, blah, blah!!! Anyway. Today, I am feeling better. This all started when I decrease my pred. 2 weeks ago, went from 8mg to 7mg, and within 3 days, I was hurting. I have been on 20mg pred now for a week. I also take colchicine, which WAS helping, but maybe I have been decreasing the pred to quickly. I also take methotrexate, which I will be increasing from 10mg weekly to 15mg weekly. I feel like this is never-ending. My rheum. said we will try the increase metho for about 6weeks, then maybe add a different anti-inflam.....I already have slight thickening of my pericardium, so I do worry too. :cry:
I got checked out quick this time, because I just stopped my blood thinners a month ago, and didnt want this to be some kind of clot.
My increase in Pred. had made me really super-snaggy this time, I could really bite someones head off! :evil:
Well, I sorry I vented a bit also, but I really need someone else who is dealing with this, to help me cope.
After all that, cheer up, have a happy holiday season!!
kim

mnjodette
12-13-2006, 05:52 PM
Oh, Kim, I really hate to see anyone else in this particular boat! I know there are others on this forum experiencing that same thing. It's no fun. My rheumy keeps telling me that we'll get a handle on this thing, and it's just a matter of finding the right balance of meds. But in the meantime, it's very frustrating (and a little frightening.) If I get any 'magic' answers at the University Med Center, I'll be sure pass them along. Take care, Kim, and take it easy. I'll be thinking about you.

Jody

Missy
12-13-2006, 07:13 PM
Can I ask a question of those of you who have had pericarditis? What does it feel like? I've never had it, but have had some chest pain, but it goes away, and I really think it has to do with seasonal allergies with me.

Anyway, it sounds horrible, but I have no idea what it's like.........

Thanks for the info.

I sure hope you both feel better soon.

kimb
12-13-2006, 09:35 PM
Can I ask a question of those of you who have had pericarditis? What does it feel like? I've never had it, but have had some chest pain, but it goes away, and I really think it has to do with seasonal allergies with me.

Anyway, it sounds horrible, but I have no idea what it's like.........

Thanks for the info.

I sure hope you both feel better soon.

Missy---

Well, I speak for myself with my pericarditis symptoms. We all may differ, one way or another.
I usually start off with what feels like a side-ache cramp in my left shoulder, which then radiates across my chest into my throat-trachea area and down my left chest. I get very heavy and sharp pain when I inhale. No position seems comfortable, sometimes leaning way forward helps, lifting my left arm sometimes helps. Flu like symptoms, low grade fever, achiness, nausea, lack of appetite and fatigue. It seems that my white blood cell count jumps up high, to around 20,ooo. Usually prednisone increase takes care of the symptoms, which usually return after decreasing to a very low dose.


:lol: Jody- Thanks for the support-
I also see drs at our University of Davis, in California, 8) they seem to be up to date on alot of things. But.....I too, feel like I am getting the 'run around' on the right mix of meds. :roll:
Kim

mnjodette
12-14-2006, 06:52 AM
Missy, Kim's symptoms are very similar to mine. I do get some 'preliminary' symptoms sometimes. A heaviness in my chest; shortness of breath, particularly on exertion. When it really kicks in my chest and throat area can even be sore to the touch.

Jody

Missy
12-14-2006, 10:24 PM
Thanks - I appreciate you explaining your personal experiences. My personal goal with living with Lupus is to learn from each other in order to (hopefully) make each of our journeys a bit easier.

mnjodette
12-16-2006, 02:09 AM
Good philosophy, Missy. I've learned so much in my short time as a member here. And where else could I 'talk' to someone at 3:00 AM?!

Jody

MARYCAIN
12-16-2006, 08:02 AM
I was noticing that neither you nor Kimb mentioned coughing with your pericarditis - I haven't had a bad bout of pericarditis since I started taking the colcichine every day - plus I'm on the cytoxan and other meds that probably knock it out too - but every time I've gotten it before, I would cough till I turned blue in the face (literally). My chest hurt with every deep breath, but the coughing felt like it would rip my lungs open - the only way to get a breath was to lean forward and hold a pillow really tight against my chest. It was always diagnosed as pericarditis based on x-rays and pericardial "rub", but no one else mentioned coughing, I'm wondering if that part might have been asthma or bronchitis.

mnjodette
12-16-2006, 09:13 AM
I get a dry cough with it, and yes the cough can be pretty painful. But I didn't cough hard like that, Marycain. Sounds like you had something else going on at the same time.

Jody

kimb
12-18-2006, 09:03 PM
MaryCain-
I havent really had a cough with my last 6 episodes.....The first time I was hospitalized, and diagnosed-had many things besides pericarditis with effusion, pleursy and bloodclots in my lungs...and then I was coughing. At first, I thought I had pneumonia. NOT....
Right now, I take the usual prednisone, colchicine(been on since June) and we just increased my methotrexate. Hummmm...Hows everyone else today?
My symptoms are much better now, I will start to taper the pred again next week.
Merry Christmas or Happy Holidays....
Kimb :D